Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Contractible Hilbert cube manifolds


Author: T. A. Chapman
Journal: Proc. Amer. Math. Soc. 35 (1972), 254-258
MSC: Primary 58B05; Secondary 57A20
DOI: https://doi.org/10.1090/S0002-9939-1972-0300313-0
MathSciNet review: 0300313
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we give an example of a contractible Hilbert cube manifold which cannot be embedded as an open subset of the Hilbert cube Q so that its complement (in Q) lies in a face of the boundary of Q. This example provides a negative answer to a question raised by the author.


References [Enhancements On Off] (What's this?)

  • [1] R. D. Anderson, T. A. Chapman and R. M. Schori, Problems in the topology of infinite-dimensional spaces and manifolds, ZW--report, Department of Pure Mathematics, Mathematical Center, Amsterdam, 1971.
  • [2] R. H. Bing, Necessary and sufficient conditions that a 3-manifold be $ {S^3}$, Ann. of Math. (2) 68 (1958), 17-37. MR 20 #1973. MR 0095471 (20:1973)
  • [3] T. A. Chapman, On the structure of Hilbert cube manifolds, Compositio Math. (to appear). MR 0305432 (46:4562)
  • [4] -, Hilbert cube manifolds, Bull. Amer. Math. Soc. 76 (1970), 1326-1330. MR 0286138 (44:3352)
  • [5] -, On some applications of infinite-dimensional manifolds to the theory of shape, Fund. Math. (to appear). MR 0320997 (47:9530)
  • [6] M. H. A. Newman and J. H. C. Whitehead, On the group of a certain linkage, Quart. J. Math. 8 (1937), 14-21.
  • [7] J. H. C. Whitehead, A certain open manifold whose group is unity, Quart. J. Math. 6 (1935), 268-279.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58B05, 57A20

Retrieve articles in all journals with MSC: 58B05, 57A20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0300313-0
Keywords: Hilbert cube, Hilbert cube manifold, Whitehead's example
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society